Thunderstorm Wind, Union
- When
- July 6, 1:39 PM EST
- Where
- Union County, 0.89 mi NW of New Loyston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.240, -83.930
Trees were blown down at Big Ridge State Park.
Numerous thunderstorms developed in the afternoon and merged into lines of storms, which produced wind damage across parts of East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous thunderstorms developed in the afternoon and merged into lines of storms, which produced wind damage across parts of East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
130 PM EDT Wed Jul 6 2022
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Update mainly to increase PoP chances with isolated storms moving
in from Kentucky and the Cumberland Plateau. There seems to be
some very weak vorticity and convergence moving through from the
Virginia's into AL/MS this morning. However this weak boundary,
combined with the already destabilizing atmosphere is enough to
spark off convection across northeast TN and southwest VA. Will
bump up PoPs in these areas which could see isolated storms
developing off outflows or other interacting boundaries in the
area. Otherwise the temperature forecast remains on track with
high Heat Index values still expected this afternoon, with the
only relief expected to be from passing storms, which
unfortunately could be strong to severe in the afternoon as the
atmosphere continues to destabilize.
&&
.AVIATION...
18Z TAF DISCUSSION.
Isolated to scattered showers and thunderstorms will continue
across the area the rest of the afternoon and into the evening.
Several rounds of storms could impact a terminal today, with the
possibility of strong winds, and hail being the primary concern.
Around sunset the convection should really diminish and generally
VFR conditions are expected. Patchy fog is expected overnight, but
it will really depend on where heavy rain falls this afternoon.
Have included fog at KTRI where it's most likely, and will wait
for later TAF issuances before introducing it at KTYS or KCHA.
&&
.PREV DISCUSSION...
/ISSUED 351 AM EDT Wed Jul 6 2022/
SHORT TERM...(Today and Tonight)...
Key Messages:
1. Patchy fog has developed, especially in areas that received
notable rainfall yesterday. Locally dense fog could lead to sharp
visibility drops so take caution with any morning commute.
2. Heat indices are likely to exceed 105F across much of the
southern and central Tennessee valley this afternoon. A heat
advisory has been issued.
3. Additional showers and thunderstorms this afternoon and
evening. Some of these storms could become strong to severe with
the main threats being damaging winds and localized flooding.
Discussion:
Most recent radar and satellite imagery show what was left of this
afternoons convection has dissipated across the region. In its wake,
patchy fog has developed in areas that received notable rainfall
throughout the day. Some fog could become locally dense and result
in sharp drop of visibility so take extra caution in your morning
commute. As the fog dissipates this morning, focus will then turn
to the heat and convective activity.
As for the heat, over the last few days the NBM has underperformed
with temperatures, even when blending it with NBM90th to some
extent. Given that little has changed with the synoptic environment,
have used this to populate temperatures through peak heating today.
Paired with dewpoints in the 70s, heat indices are forecast to
reach well into heat advisory criteria(i.e 105F or greater) for
much of the southern and central TN valley. As such, a heat
advisory product has been issued. If spending time outside this
afternoon and early evening be sure to take frequent breaks in
shaded areas and stay hydrated.
As for the showers and thunderstorms, the warm and muggy
conditions will favor an unstable environment. Model derived
soundings suggest MLCAPE near 1500J/kg. Combined with PWAT values
of up to 2", which resides between the 90th percentile and max
climatological values based off BNA sounding climatology, precip
loading could result in damaging wind gusts. This could also lead
to localized flooding issues, especially in areas that observed
any heavier downpours yesterday(namely NE TN and SW VA). The best
chance for storms will be in the afternoon to evening hours.
KRS
LONG TERM (Thursday through Tuesday)...
Key Messages:
1. An active convective pattern will continue through the rest of
the week into the weekend. Main concern will remain damaging winds.
Timing of the MCS is uncertain but confidence is high that the
Tennessee valley and southern Appalachians will experience these
convective complexes.
2. Besides the severe storms, torrential rains will remain a
significant issue. Rainfall amounts of 2 to 3 inches+ in less than
30 minutes are possible due to the high rain rates. Localized flash
flooding will be a concern as we progress through the latter half
of the week.
3. Heat advisory will likely be needed across much of the central
and southern Tennessee valley and Sequatchie valley for the
afternoon and early evening hour of Thursday and possibly Friday.
Heat indices of 105 to 108 possible.
4. Cooler temperatures behind a cool front is anticipated for this
weekend.
Discussion:
For Thursday and Friday, a relatively flat upper ridge will remain
over the Tennessee valley into the southern Appalachians. A series
of jet streaks/shear axis will move around the periphery of this
ridge to produce convective clusters/MCS. Timing of these features
is difficult but expect almost a daily round of storms. Airmass will
be very moist and unstable with MLCAPES of 2000-2500. DCAPES between
700-1100 with Theta-E difference (TEI) of 25-30+. Due to the high
PWS of 2+ inches, precipitation loading will be a key factor in
producing damaging downburst winds. Also, any cool pool development
with MCS will enhance the damaging wind threat.
Besides the severe threat, PWS will be anomalously high of 2 to
2.2 inches at times depicting a localized heavy rainfall threat.
NAEFS and SPC sounding climatology shows moisture levels (PWS)
approaching the 95-98 percentile with K indices 40+. Will continue
to message the potential of localized flash flooding for the
latter half of the week.
For Saturday, a more significant short-wave will move across the
Tennessee valley and southern Appalachians as the upper trough over
the northeast/mid-atlantic become more established. This will allow
a frontal boundary to move south of the area during the day.
Widespread shower and thunderstorm activity is anticipated.
For Sunday, upper trough axis will move across the region with
unseasonably cool air aloft and an inverted surface trough will keep
chances of convection, mainly during the afternoon and early evening
hours.
For Monday, drier and cool conditions are upper trough axis moves
east and surface ridging builds into the southern Appalachians.
For Tuesday, another frontal boundary will move into the area
producing scattered afternoon/evening convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 75 95 75 95 75 / 30 50 20 50 50
Knoxville McGhee Tyson Airport, TN 73 94 75 93 74 / 20 60 30 70 60
Oak Ridge, TN 72 94 74 93 73 / 20 60 30 60 60
Tri Cities Airport, TN 69 90 70 89 71 / 30 70 40 70 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
Anderson-Bledsoe-Bradley-Grainger-Hamblen-Hamilton-
Jefferson-Knox-Loudon-Marion-McMinn-Meigs-North Sevier-
Northwest Blount-Northwest Monroe-Rhea-Roane-Sequatchie-
Union-West Polk.
VA...NONE.
&&Hazardous Weather Outlook National Weather Service Morristown TN 401 AM EDT Wed Jul 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-070815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 401 AM EDT Wed Jul 6 2022 /301 AM CDT Wed Jul 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Additional strong to severe storms will be possible this afternoon and evening. The primary threat will be damaging wind gusts. Additionally, localized flash flooding is possible, especially in areas impacted by stronger storms the previous days. Flooding of small streams, ponding of low lying areas, and street flooding are all possible. A heat advisory has been issued for this afternoon as well. See product for additional details. If spending any time outside, take frequent breaks in the shade and stay hydrated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...A risk of severe storms exists for Thursday and Friday with increasing coverage of Thunderstorms through the week... Thunderstorm complexes will continue to move across the area for Thursday and Friday. Some of these storms will likely become severe with the main concern being damaging winds. Timing of the these storm complexes is uncertain but confidence is high that some severe weather will occur. Besides the damaging winds, these storms will also produce torrential rains with localized flash flooding possible. Flooding of small streams, ponding of low lying areas, and street flooding are possible. Heat advisories may be needed again for Thursday and possibly Friday across the central and southern Tennessee valley. Heat indices of 105 to 108 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for today through Friday, mainly during the afternoon and evening hours.
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT Wed Jul 6 2022
TNZ014-015-VAZ001-061830-
Claiborne TN-Hancock TN-Lee VA-
144 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northeastern
Claiborne, western Hancock and southwestern Lee Counties through 230
PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cubage, or 12 miles east of Middlesboro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing and Powell River Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3673 8312 3643 8325 3657 8363 3664 8359
3664 8358 3667 8352 3667 8342 3670 8334
3673 8324
TIME...MOT...LOC 1744Z 288DEG 17KT 3661 8349
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
152 PM EDT Wed Jul 6 2022
VAZ001-005-061830-
Scott VA-Lee VA-
152 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of eastern Lee and
southwestern Scott Counties through 230 PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pennington Gap, or near Jonesville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Jasper, Dryden and
Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3685 8285 3681 8279 3659 8289 3673 8324
3674 8320 3674 8314 3675 8313 3678 8313
3680 8310 3683 8310 3684 8308 3685 8307
3686 8303 3685 8301 3687 8295 3687 8285
TIME...MOT...LOC 1752Z 288DEG 17KT 3677 8307
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
156 PM EDT Wed Jul 6 2022
TNZ013-014-037-061845-
Claiborne TN-Union TN-Campbell TN-
156 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of west central
Claiborne, northeastern Campbell and northwestern Union Counties
through 245 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Follette, Fincastle, Norris Lake and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3638 8418 3651 8412 3648 8376 3624 8388
TIME...MOT...LOC 1756Z 288DEG 17KT 3643 8407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
220 PM EDT Wed Jul 6 2022
TNZ036-069-061900-
Anderson TN-Knox TN-
220 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of central Anderson and
central Knox Counties through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Maloneyville, Lake Forest,
Mascot, Bearden, Powell and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3601 8426 3618 8420 3610 8373 3587 8382
3585 8384
TIME...MOT...LOC 1820Z 287DEG 17KT 3608 8415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
228 PM EDT Wed Jul 6 2022
TNZ016-VAZ001-002-005-061915-
Hawkins TN-Scott VA-Wise VA-Lee VA-
228 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northeastern
Hawkins, eastern Lee, central Scott and southwestern Wise Counties
through 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Stone Gap, or 14 miles east of Jonesville,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Stone Gap, Church Hill, Mount Carmel, Duffield, Clinchport,
Jasper, Okolona, Fort Blackmore, Dryden and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3686 8248 3653 8270 3658 8288 3659 8284
3659 8294 3662 8305 3686 8298 3687 8291
3690 8287
TIME...MOT...LOC 1828Z 287DEG 17KT 3675 8286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
230 PM EDT Wed Jul 6 2022
VAZ002-061915-
Wise VA-
230 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of central Wise County
through 315 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jenkins, or 7 miles west of Clintwood, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8255 3707 8250 3703 8248 3698 8237
3697 8236 3697 8233 3695 8232 3702 8277
3703 8275 3704 8274 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 1830Z 287DEG 17KT 3713 8259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWThe Knoxville radar (KMRX), 48 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were blown down at Big Ridge State Park.
Several trees were blown down.
Trees were blown down near Maynardville and Luttrell.
Trees were blown down on Galbraith Springs Road.
Trees were blown down near Deerlodge and in Wartburg at the Morgan County Fairgrounds.
Trees were blown down along Roane State Highway to Kingston, and in the southern portions of the county.
Trees were blown down in Coker Creek, as well as southern and southeastern parts of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047422, 1047423, 1047424, 1047425, 1047426, 1047428, 1047429.